5.0 of 5 Ratings
A 12-year-old female presents to the emergency department for cough. Her mother reports that the child has had rhinorrhea and cough for almost three weeks. The cough seems to be getting worse and often wakes the patient up from sleep. The patient has also had several episodes of post-tussive emesis. The patient’s mother has been treating the patient with oral antihistamines for presumed allergies, and an albuterol inhaler borrowed from the patient’s older brother. The patient has not been seen by a pediatrician for several years and her mother is unsure of her vaccination history. The patient’s temperature is 98.8°F (37.1°C), blood pressure is 96/71 mmHg, pulse is 90/min, and respirations are 14/min. On physical exam, the patient appears well. Her lungs are clear to auscultation bilaterally. The patient has the physical exam finding seen in Figure A. Which of the following is the best next step in management?
Azithromycin for patient and close contacts
Intravenous dexamethasone and nebulized epinephrine
Oral dexamethasone and nebulized albuterol
Supportive care only
Select Answer to see Preferred Response
An 89-year-old woman presents to clinic complaining of a cough. She reports that she has never had a cough like this before. She takes a deep breath and then coughs multiple times, sometimes so much that she vomits. When she tries to catch her breath after a coughing spell, she has difficulty. She reports the cough has persisted for 3 weeks and usually comes in fits. Vital signs are stable. Physical examination is benign. You send cultures and a PCR of her secretions, both of which come back positive for the organism you had suspected. You tell her to stay away from her grandchildren because her illness may be fatal in infants. You also start her on medication. The illness affecting this patient would be best treated by a class of antibiotics...
that may prolong the QT interval
that may cause tooth discoloration and inhibit bone growth in children
that is known to cause nephrotoxicity and ototoxicity
that may cause gray baby syndrome in premature infants
that may cause a disulfiram like reaction when taken with alcohol